Alert archive / Oregon / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Pendleton, OR

May 28, 2005Deschutes County, Oregon

NWS Pendleton, OR issued this flash flood warning at May 28, 2005, 7:20 PM PDT for Deschutes County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 7:20 PM PDT (02:20 UTC)
Expired
May 28, 2005, 10:15 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

County Deschutes County, OR

The radar

The Portland,OR radar (KRTX), 212 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KPDT 290222
FFWPDT
ORC017-290515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
720 PM PDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL DESCHUTES COUNTY IN CENTRAL OREGON
  THIS INCLUDES THE CITY OF BEND

* UNTIL 1015 PM PDT

* AT 713 PM PDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
  FROM A THUNDERSTORM OVER THE WARNED AREA.  WEATHER SPOTTERS NEAR 
  BEND REPORTED ONE HALF INCH OF RAIN IN 10 MINUTES ALONG WITH 
  FLOODING ALREADY OVER MANY STREETS IN BEND.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUMALO AND
  SISTERS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174

$$

MCS
2 follow-up statements
000 
WGUS76 KPDT 290340
FFSPDT
ORC017-290515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
836 PM PDT SAT MAY 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM PDT FOR NORTH
CENTRAL DESCHUTES COUNTY...

AT 827 PM PDT...TRAINED WEATHER SPOTTERS HAVE REPORTED VERY HEAVY 
RAIN AND FLOODING ASSOCIATED WITH A STRONG THUNDERSTORM OVER THE 
WARNED AREA.  RAINFALL AMOUNTS OVER 1 INCH WERE REPORTED WITH THE 
THUNDERSTORM...AND LOCALIZED STREET FLOODING WITH DEBRIS FLOATING
DOWN STREETS WERE OBSERVED IN AND AROUND THE VICINITY OF BEND.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SISTERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174

$$

MCS
000 
WGUS76 KPDT 290513
FFSPDT
ORC017-290522-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1012 PM PDT SAT MAY 28 2005

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL DESCHUTES COUNTY EXPIRES
AT 1015 PM PDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR AND AUTOMATED RAIN GAGES
INDICATED THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE
FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT
THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD
WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 4400 12144 4406 12122 4437 12122 4433 12174

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:15 PM PDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:15 PM PDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
215 PM PDT SAT MAY 28 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...LATEST WATER VAPOR
IMAGERY SHOWS AN UPPER LEVEL CLOSED LOW OFF THE NORTHERN CALIFORNIA
COAST WITH MOISTURE SPREADING NORTHEAST INTO CENTRAL AND SOUTHERN
SECTIONS OF OREGON.  THE MAIN FORECAST CONCERN CONTINUES TO BE THE
THREAT FOR ISOLATED SEVERE THUNDERSTORMS THIS EVENING.  THE STORM
PREDICTION CENTER CURRENTLY HAS NORTH CENTRAL OREGON...CENTRAL
OREGON...THE OCHOCO-JOHN DAY HIGHLANDS...AND THE JOHN DAY BASIN IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EVENING.  SO FAR
MOST OF THE LIGHTNING HAS BEEN CONCENTRATED CLOSE TO THE CENTER OF
CIRCULATION IN SOUTHWEST OREGON WITH A FEW LIGHTNING STRIKES IN
DESCHUTES COUNTY.  HOWEVER LIGHTNING COVERAGE WILL INCREASE THROUGH
THE EVENING AS A SHORT WAVE AHEAD OF THE LOW LIFTS NORTH TOWARDS THE
AFOREMENTIONED AREAS WITH A SEVERE THREAT.  THE MAIN THREAT FROM THE
THUNDERSTORMS THIS EVENING WILL BE LARGE HAIL.  A FEW OTHER POSSIBLE
THREATS INCLUDE LOCALLY HEAVY RAIN IN GRANT COUNTY AND THE NE OREGON
MOUNTAINS WHERE STORM MOTIONS ARE ONLY IN THE 2-5 MPH RANGE. ANOTHER
THREAT WILL BE GUSTY WINDS IN CENTRAL OREGON WHERE STRONGER WINDS
ALOFT MAY MIX DOWN WITH THUNDERSTORMS. MODEL SOUNDINGS INDICATE A
RISK FOR A FEW NOCTURNAL THUNDERSTORMS IN THESE AREAS BUT WILL LEAVE
OUT FOR NOW GIVEN UNCERTAINTY IN THIS PANNING OUT.
ELSEWHERE...AFTERNOON HEATING IS LEADING TO SOME CUMULUS DEVELOPMENT
OVER THE BLUE AND WALLOWA MOUNTAINS.  A FEW LIGHTNING STRIKES MAY
OCCUR OVER THESE AREAS THIS EVENING BUT ARE NOT EXPECTED TO BE
STRONG NOR SEVERE.  WITH THE LOW MOVING INLAND ACROSS NORTHERN
CALIFORNIA TONIGHT AND WITH HIGH PRESSURE OVER SOUTHERN BRITISH
COLUMBIA...A DEFORMATION ZONE IS EXPECTED TO DEVELOP ACROSS CENTRAL
OREGON OVERNIGHT BRINGING NUMEROUS RAIN SHOWERS.

ON SUNDAY MORNING...A DEFORMATION ZONE WILL PERSIST OVER CENTRAL
OREGON LEADING TO RAIN SHOWERS BEING LIKELY.  THEN RESIDUAL MOISTURE
AND AFTERNOON/EARLY EVENING HEATING WILL LEAD TO A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY OVER CENTRAL OREGON AND THE OCHOCO-JOHN DAY
HIGHLANDS.  THE UPPER LOW WILL THEN MOVE SOUTH AND EAST OF THE AREA
WITH SHORT WAVE RIDGING EXPECTED TO PROVIDE DRY CONDITIONS THROUGH
MONDAY NIGHT.  TEMPERATURES WILL COOL SLIGHTLY THROUGH MONDAY BUT
WILL REMAIN ABOVE AVERAGE.  WOLF

.LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS DEPICT
RIDGING CONTINUING TO MOVE EAST OF THE REGION...WITH A WAVE
APPROACHING THE AREA TUESDAY NIGHT/WEDNESDAY. ECMWF/UKMET STILL
THE STRONGEST WITH THE SYSTEM...WITH A CLOSED LOW CROSSING THE AREA
ON WED...WHILE THE GFS IS MOST OPEN WITH THE SYSTEM AND THE CANADIAN
MODEL STILL LEANING TOWARD THE ECMWF/UKMET. WITH RECENT PERFORMANCE
SHOWING A BLEND LEANING TOWARD THE GFS BEING THE BEST
SOLUTION...WILL KEEP SOME CHC (MAINLY SLIGHT) OF SHWRS FOR TUE NIGHT
THROUGH WED NIGHT. THU/FRI LOOK MAINLY DRY FOR LOWLANDS...WITH
PERHAPS SOME NE OREGON MTN SHWRS AS W/NW FLOW WILL PREVAIL.THE NEXT
SYSTEM APPROACHES BY FRI NIGHT/SAT WITH THE NEXT CHANCE AT PRECIP
FOR MOST AREAS. TEMPERATURES WILL CONTINUE TO COOL TO NEAR/SLIGHTLY
ABOVE NORMAL BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  87  52  82 /  10  10  10  10
ALW  59  88  55  82 /   0   0  10  10
PSC  54  91  50  86 /   0   0   0  10
YKM  54  89  51  84 /   0   0   0  10
HRI  56  89  52  83 /   0   0   0  10
ELN  52  89  50  83 /   0   0   0  10
RDM  53  75  42  76 /  60  60  10  10
LGD  49  82  48  79 /  10  10  10  10
5J0  53  78  47  77 /  30  30  10  10
DLS  62  83  58  81 /  10  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
86/89
Hazardous weather outlook, May 28, 2:45 PM PDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
245 PM PDT SAT MAY 28 2005

WAZ024>030-ORZ041>050-291215-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
245 PM PDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SLIGHT RISK OF SEVERE THUNDERSTORMS
     NORTH CENTRAL OREGON, CENTRAL OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, WALLOWA COUNTY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EAST THROUGH EXTREME
NORTHERN CALIFORNIA TODAY AND TONIGHT. THE CIRCULATION ASSOCIATED
WITH THE LOW WILL BRING MID LEVEL MOISTURE AND INSTABILITY INTO
CENTRAL AND NORTH CENTRAL OREGON...THUS TRIGGERING CONVECTION
BEGINNING THROUGH THIS EVENING.

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE WITH 30-40 KNOTS OF
DEEP LAYER SHEAR IN CENTRAL AND NORTH CENTRAL OREGON THIS EVENING.
THESE CONDITIONS WILL FAVOR THUNDERSTORMS THAT ORGANIZE INTO
SUPERCELLS WITH STRONG...SUSTAINED UPDRAFTS. A FEW STORMS IN CENTRAL
AND NORTH CENTRAL OREGON AND IN THE OCHOCO-JOHN DAY HIGHLANDS AND
THE JOHN DAY VALLEY MAY BECOME SEVERE WITH ISOLATED LARGE HAIL UP TO
ONE INCH IN DIAMETER AND DAMAGING WINDS.

A FEW ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
OCCUR IN THE BLUE AND WALLOWA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SUNDAY
     NORTH CENTRAL OREGON, CENTRAL OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS

LINGERING LOW LEVEL MOISTURE AND AFTERNOON HEATING WILL LEAD TO A
SLIGHT CHANCE OF THUNDERSTORMS.

HIGH PRESSURE WILL GIVE DRY CONDITIONS ON MONDAY AND TUESDAY.

A WEAK UPPER LEVEL SHORT WAVE WILL MOVE THROUGH THE REGION TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT FOR A SLIGHT CHANCE OF SHOWERS IN
NORTHEAST OREGON AND THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 28, 5:17 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
517 PM PDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 SSW THREE RIVERS      43.75N 121.52W
05/28/2005  0.75 INCH        DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, May 28, 6:55 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
655 PM PDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             6 S BEND                43.98N 121.29W
05/28/2005  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

0652 PM     HAIL             5 SSW BEND              44.00N 121.37W
05/28/2005  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

0652 PM     HAIL             4 SSW BEND              44.01N 121.33W
05/28/2005  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

&&

JAS
Local storm report, May 28, 7:20 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
720 PM PDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       7 SE BEND               43.98N 121.22W
05/28/2005  0.50 INCH        DESCHUTES          OR   TRAINED SPOTTER

            O.5 INCHES OF RAIN FELL IN A 10 MINUTE PERIOD.

&&

JAS

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:30 PM PDTSevere Thunderstorm WarningPDTDeschutes60 min

Nearby

Flash Flood Warnings in Oregon, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.